1. Health

Your suggestion is on its way!

An email with a link to:

http://adam.about.net/reports/000062_7.htm

was emailed to:

Thanks for sharing About.com with others!

Most Emailed Articles

Worst Ways To Handle Conflict

Sinusitis

Description

An in-depth report on the causes, diagnosis, treatment, and prevention of sinusitis.

Alternative Names

Antibiotics; Decongestants; Nasal Congestion

Treatment for Acute Sinusitis

The primary objectives for treatment of sinusitis are reduction of swelling, eradication of infection, draining of the sinuses, and ensuring that the sinuses remain open. Less than half of patients reporting symptoms of sinusitis need aggressive treatment and can be cured using home remedies and decongestants alone.

Hydration

Home remedies that open and hydrate sinuses may, indeed, be the only treatment necessary for mild sinusitis that is not accompanied by signs of acute infection.

  • Drinking plenty of fluids and getting lots of rest when needed is still the best bit of advice to ease the discomforts of the common cold. Water is the best fluid and helps lubricate the mucous membranes. (There is no evidence that drinking milk will increase or worsen mucus, although milk is a food and should not serve as fluid replacement.)
  • Chicken soup does indeed help congestion and achiness. The hot steam from the soup may be its chief advantage, although laboratory studies have actually reported that ingredients in the soup may have anti-inflammatory effects. In fact, any hot beverage may have similar soothing effects from steam. Ginger tea, fruit juice, and hot tea with honey and lemon may all be helpful.
  • Spicy foods that contain hot peppers or horseradish may help clear sinuses.
  • Inhaling steam two to four times a day is also very helpful, costs nothing, and requires no expensive equipment. The patient should sit comfortably and lean over a bowl of boiling hot water (no one should ever inhale steam from water as it boils) while covering the head and the bowl with a towel so the steam remains under the cloth. The steam should be inhaled continuously for ten minutes. A mentholated or other aromatic preparation may be added to the water. Long, steamy showers, vaporizers, and facial saunas are alternatives.

Medications for Mild Pain and Fever Reduction

Many people take medications to reduce mild pain and fever. Adults most often choose aspirin, ibuprofen (Advil), or acetaminophen (Tylenol).

The following are recommendations for children:

  • Acetaminophen (Tylenol) or ibuprofen (usually Advil or Motrin) is the pain-reliever of choice in children. Most pediatricians advise such medications for children who run fevers over 101 degrees F. Some suggest alternating the two agents, although there is no evidence that this regimen offers any benefits, and it might be harmful.
  • Aspirin and aspirin-containing products are virtually never recommended for children or adolescents. Reye's Syndrome, a very serious condition, has been associated with aspirin use in children who have flu symptoms or chicken pox.

Some studies are suggesting that these anti-fever agents may actually reduce the body's immune response against cold and flu viruses and prolong symptoms. A 2000 study, for example, reported a longer flu duration in people who took aspirin or acetaminophen (although people still felt better). (In the study, these drugs did not appear prolong other illnesses, including Rocky Mountain spotted fever and shigellosis.) Nevertheless, most doctors strongly recommend lowering fevers in children, since high fevers can sometimes cause seizures.

Nasal Wash

A nasal wash can be helpful for removing mucus from the nose. A saline solution can be purchased at a drug store or made at home. Researchers recently reported that daily irrigation of the nasal passages with a hypertonic saline solution relieves sinusitis symptoms and also reduces antibiotic use and the occurrence of acute exacerbations. Patients in the study had 72% fewer sinus infections, a 69% improvement in breathing, and they reduced medication usage by more than half. However, an earlier study reported that neither a homemade solution (made of one teaspoon of salt and one pinch of baking soda in a pint of warm water) nor a commercial hypertonic wash had any effect on symptoms. In addition, one preliminary study found that over-the-counter saline nasal sprays containing the preservative benzalkonium choloride may actually worsen symptoms and infection.

Some physicians, however, advocate a traditional nasal wash that has been used for centuries and is different from that used in the study. It contains no baking soda and uses more fluid for each dose and less salt. The nasal wash should be performed several times a day.

Simple method for administering a nasal wash is the following:

  • Lean over the sink head down.
  • Pour some solution into the palm of the hand and inhale it through the nose, one nostril at a time.
  • Spit the remaining solution out.
  • Gently blow the nose.

The solution may also be inserted into the nose using a large rubber ear syringe, available at a pharmacy. In this case the process is the following:

  • Lean over the sink head down.
  • Insert only the tip of the syringe into one nostril.
  • Gently squeeze the bulb several times to wash the nasal passage.
  • Then press the bulb firmly enough so that the solution passes into the mouth.
  • The process should be repeated in the other nostril.

Decongestants

Oral and topical decongestants have long been used to relieve the congestion associated with sinusitis. Decongestants reduce nasal mucous swelling by causing a narrowing of the superficial blood vessels. This makes the blood vessels less leaky, thereby decreasing the symptoms of a runny, stuffy nose. Decongestants are available in a pill or nasal spray form. Decongestants administered in nasal spray form may be used for short-term treatment, although it is not clear if they add any significant benefits. In fact, they thicken secretions in the nasal passages and may reduce the ability to clear out bacteria.

Nasal-delivery decongestants are applied directly into the nasal passages with a spray, gel, drops, or vapors. Nasal forms work faster than oral decongestants and have fewer side effects. They often require frequent administration, although long-acting forms are now available. Ingredients and brands of nasal decongestants include the following:

Long Acting Nasal-Delivery Decongestants. They are effective in a few minutes and remain so for six to 12 hours. The primary ingredients in long-acting decongestants are the following:

  • Oxymetazoline: Brands include Vicks Sinex (12-hour brands), Afrin (12-hour brands), Dristan 12-Hour, Good Sense, Nostrilla, Neo-Synephrine 12-Hour.
  • Xylometazoline: Inspire, Otrivin, Natru-vent.

Short-Acting Nasal-Delivery Decongestants. The effects usually last about four hours. The primary ingredients in short-acing decongestants are the following:

  • Phenylephrine: Neo-Synephrine (mild, regular, high-potency), 4-Way, Dristan Mist Spray, Vicks Sinex).
  • Naphazoline (Naphcon Forte, Privine).

Dependency and Rebound. The major hazard with nasal-delivery decongestants, particularly long-acting forms is a cycle of dependency and rebound effects. The 12-hour brands pose a particular risk for this effect. This effect works in the following way:

  • With prolonged use (more than three to five days), nasal decongestants lose effectiveness and even cause swelling in the nasal passages.
  • The patient then increases the frequency of their dose. The congestion worsens and the patient responds with even more frequent doses, in some cases to as often as every hour.
  • Individuals then become dependent on them.

Tips for Use. The following precautions are important for people taking nasal decongestants:

  • When using a nasal spray, spray each nostril once. Wait a minute to allow absorption into the mucosal tissues, and then spray again.
  • Keep the nasal passages moist. All forms of nasal decongestants can cause irritation and stinging. They also may dry out the affected areas and damage tissues.
  • Do not share droppers and inhalators with other people.
  • Use decongestants only for conditions requiring short-term use, such as before air travel or for a single-allergy attack. Do not take them more than three days in a row. With prolonged use, nasal decongestants become ineffective and result in the so-called rebound effect and dependence.
  • Discard sprayers, inhalators, or other decongestant delivery devices when the medication is no longer needed. Over time, these devices can become reservoirs for bacteria.
  • Discard the medicine if it becomes cloudy or unclear.

Oral Decongestants. Pseudophedrine is the only oral decongestant currently available over-the-counter (OTC) in the United States. It decreases the volume of mucous in the nose, as well as within the Eustachian tubes. Many brands of OTC oral decongestants are available. A common brand is Sudafed.

Warning: Anyone with old forms of any decongestant should check the labels and discard them if they contain phenylpropanolamine. In November 2000, the U.S. Food and Drug Administration (FDA) banned products, including decongestants, which contained phenylpropanolamine (PPA). This action was in response to a few reports of an increased risk of stroke. (Stroke tended to occur in people who took diet suppressants containing PPA rather than decongestants. In any case, serious events were still very rare.) All major brands that previously contained PPA have now substituted other active ingredients (usually pseudoephedrine) and are safe to use.

Side Effects of Decongestants. Decongestants have certain adverse effects, which are more apt to occur in oral than nasal decongestants and include the following:

  • Agitation and nervousness.
  • Drowsiness (particularly with oral decongestants and in combination with alcohol).
  • Changes in heart rate and blood pressure.
  • Avoid combinations of oral decongestants with alcohol or certain drugs, including monoamine oxidase inhibitors (MAOI) and sedatives.

Individuals at Risk for Complications from Decongestants. People who may be at higher risk for complications are those with certain medical conditions, including disorders that make blood vessels highly susceptible to contraction. Such condition include the following:

  • Heart disease.
  • High blood pressure.
  • Thyroid disease.
  • Diabetes.
  • Prostate problems that cause urinary difficulties.
  • Migraines.
  • Raynaud's phenomenon.
  • High sensitivity to cold.
  • Emphysema or chronic bronchitis. (Such individuals should particularly avoid high-potency short-acting nasal decongestant.)
  • People taking medications that increase serotonin levels, such as certain antidepressants, anti-migraine agents, diet pills, St. John's Wort, and methamphetamine. The combinations can cause blood vessels in the brain to narrow suddenly, causing severe headaches and even stroke.

Anyone with these conditions should not use either oral or nasal decongestants without a doctor's guidance. Other groups who should also use these agents with caution are the following:

  • Anyone who is pregnant should not use these agents without consulting a physician.
  • Children appear to metabolize decongestants differently than adults. Decongestants should not be used at all in infants and small children, who are at particular risk for side effects that depress the central nervous system. Such symptoms cause changes in blood pressure, drowsiness, deep sleep, and, rarely, coma.

Expectorants

Expectorants, which are drugs that cause mucus to be coughed up from the lungs and may help promote draining and reduce tissue swelling, are sometimes recommended for treatment of sinusitis. Expectorants generally contain ingredients that thin mucus secretions called mucolytics. The most common mucolytic used is guaifenesin, found in all OTC Robitussin drugs as well as prescription formulas such as Breonesin, Glycotuss, Glytuss, Hytuss, and Naldecon Senior EX. It is also in many prescription combination drugs, such as Entex LA. Drinking plenty of water while taking guaifenesin may help loosen mucus further. Guaifenesin may cause drowsiness or nausea.

Antibiotics for Acute Sinusitis

Overview on Antibiotics and Their Overuse. Sinusitis is the fifth most common diagnosis for antibiotic prescriptions. And, there is much evidence that antibiotics are inappropriately prescribed for many patients.

  • A major analysis reported that antibiotics helped only one child out of eight who had persistent nasal discharge for at least 20 days. Even when they were helpful, benefits were modest in reducing duration of the infection. No long-term benefits have been reported. This study backed up a number of small studies that have found no significant benefit from antibiotics for most children. In a 2001 study, for example, 87% of children improved regardless of their treatment.
  • Although antibiotics may prevent complications and reduce the risk of recurrent or chronic sinusitis, few well-conducted studies have been performed to confirm or refute their benefits in most cases for which they are prescribed.

Of great concern, the intense and widespread use of antibiotics--not only for sinusitis but also for other upper respiratory tract infections--is leading to a serious global problem, which is bacterial resistance to common antibiotics. For example, according to reports in 2002 and 2001, in Canada 15% of S. pneumoniae strains are resistant to penicillin, in the US between 30% and 40% are resistant, and in Hong Kong between 70% and 80% of strains no longer respond to penicillin. Furthermore, in the US about 23% of S. pneumoniae are currently resistant to at least three antibiotics. High rates of resistance strains are even being observed in infants. In general, regions and institutions with the highest rate of resistance are those in which antibiotics are heavily prescribed.

Encouraging studies are now reporting that inappropriate antibiotic prescriptions are on the decline. For example, children diagnosed with sinusitis in 1998 were significantly less likely to have antibiotics prescribed than in 1995.

When to Use Antibiotics. Because the great majority of sinusitis cases resolve themselves on their own, experts recommend antibiotics for the following:

  • Patients with severe sinusitis that does not clear up within seven days (some experts recommend waiting 10 days).
  • Symptoms that include one or more of the following: green and thick nasal discharge, maxillary facial pain, or tooth pain or tenderness.

For patients who show signs of complications, antibiotics should be administered immediately. (Some experts recommend waiting three weeks before beginning antibiotics in patients who have no symptoms of complications.)

When appropriately prescribed, they are very effective in relieving symptoms and eliminating bacteria. If there is no improvement after two weeks of treatment, x-rays should be taken to determine any complications or underlying causes. In some cases, a stronger antibiotic may be needed; although it is also possible antibiotics were not appropriate to begin with.

Antibiotic Regimens. Most standard oral antibiotics require a seven to 10-day course with a tablet taken three or four times a day. Many people fail to complete such regimens. Patients must be sure to take all of the tablets prescribed. Failure to do so may increase the risk for reinfection and also for development of antibiotic-resistant bacteria. Newer antibiotics are now available that can be taken once a day or for fewer days, which may also reduce the risk for resistant strains of bacteria. They tend to be expensive, however, and may not be covered by some health plans or insurers.

Side Effects of Antibiotics. Most antibiotics have the following side effects (although specific antibiotics may have other side effects or fewer of the standard ones):

  • The most common side effect for nearly all antibiotics is gastrointestinal distress.
  • Antibiotics double the risk for vaginal infections in women. Taking supplements of acidophilus or eating yogurt with active cultures may help restore healthy bacteria that offset the risk for such infections.
  • Allergic reactions can also occur with all antibiotics but are most common with medications derived from penicillin or sulfa. These reactions can range from mild skin rashes to rare but severe, even life-threatening anaphylactic shock. Of interest is some evidence suggesting that the allergy may not recur in a significant number of adults. Skin tests are available to help determine if some previously allergic people could use these important antibiotics.
  • Certain drugs, including some over-the-counter medications, interact with antibiotics; patients should inform the physician of all medications they are taking and of any drug allergies.

Specific Antibiotics Used for Sinusitis

Beta-Lactams

The beta-lactam antibiotics share common chemical features and include penicillins and cephalosporins. Their primary action is to interfere with bacterial cell walls.

Penicillins. Amoxicillin (Amoxil, Polymox, Trimox, Wymox, or any generic formulation) has been the most widely prescribed antibiotic for acute sinusitis. This penicillin is both inexpensive and at one time was highly effective against the S. pneumoniae bacteria. Unfortunately, bacterial resistance to amoxicillin has increased significantly, both among S. pneumoniae and H. influenzae, and this agent is no longer as reliable as it was.

Amoxicillin-clavulanate (Augmentin) is known as an augmented penicillin and works against a wide spectrum of bacteria. An extended release form has been approved for treating adults with sinusitis infections that have become resistant to penicillin.

Many people have a history of an allergic reaction to penicillin, but some evidence is suggesting that the allergy may not recur in a significant number of adults. Skin tests are available that could determine if some people previously allergic could use these important antibiotics.

Cephalosporins. These agents have also become effective against S. pneumoniae. They are often classed by generation.

They are often classed in the following:

  • First generation includes cephalexin (Keflex), cefadroxil (Duricef, Ultracef), and cephradine (Velosef).
  • Second generation include cefaclor (Ceclor), cefuroxime (Ceftin), cefprozil (Cefzil), and loracarbef (Lorabid).
  • Third generation include cefpodoxime (Vantin), cefdinir (Omnicef) cefditoren (Sprectracef), cefixime (Suprax), and ceftibuten (Cedex). Ceftriaxone (Rocephin) is an injected cephalosporin. These are effective against a wide range of bacteria.

The later-generation agents cefpodoxime, cefdinir, and cefuroxime are good choices for penicillin-allergic patients with mild to moderate sinusitis who have been treated in the previous four to six weeks.

Macrolides and Azalides

Macrolides and azalides are antibiotics that also effect the genetics of bacteria. Some of these agents are also being used for bacterial sinusitis for patients allergic to penicillin and who have mild to moderate symptoms. (They also may be appropriate for patients who have taken antibiotics within four weeks.) They include erythromycin, azithromycin (Zithromax), clarithromycin (Biaxin), and roxithromycin (Rulid). These antibiotics are effective against S. pneumoniae and M catarrhalis, but macrolide-resistance rates doubled between 1995 and 1999 as more and more children were being treated with these antibiotics. They are not effective against H. influenzae.

Of particular interest, macrolides have anti-inflammatory actions, which may have benefits for some patients with chronic sinusitis. Investigators are studying long-term low-dose macrolide treatments, which are not intended to eliminate bacteria, but to reduce inflammation. Studies suggest that this approach may be effective without increasing the risk for bacterial resistance.

Trimethoprim-Sulfamethoxazole

Trimethoprim-sulfamethoxazole (Bactrim, Cotrim, Septra) is also a first line antibiotic for sinusitis. It is less expensive than amoxicillin and particularly useful for patients with mild sinusitis who are allergic to penicillin. It is no longer effective, however against certain streptococcal strains. It should not be used in patients whose infections occurred after dental work or in patients allergic to sulfa drugs. Allergic reactions can be very serious.

Fluoroquinolones (Quinolones)

Fluoroquinolones (also simply called quinolones) interfere with the bacteria's genetic material so they cannot reproduce.

Newer generation fluoroquinolones, which include levofloxacin (Levaquin), sparfloxacin (Zagam), gatifloxacin (Tequin), and moxifloxacin (Avelox), are currently the most effective agents against the common bacteria that cause sinusitis. They are recommended for adults with moderate sinusitis who have already been treated with antibiotics within six weeks or who are allergic to beta-lactam antibiotics.

Some of the newer fluoroquinolones only need to be taken once a day, which make compliance easier. Some, but not all, quinolones cause photosensitivity. S. pneumoniae strains resistant to the quinolones have been uncommon in the U.S but their numbers are increasing. In fact, levofloxacin was the first drug approved specifically for penicillin-resistant S. pneumoniae. Unfortunately, studies are now finding resistance to this agent as well.

Lincosamide

Lincosamides prevent bacteria from reproducing. The most common lincosamide is clindamycin (Cleocin). This antibiotic is useful against many S. pneumoniae bacteria but not against H. influenzae.

Tetracyclines

Tetracyclines inhibit bacterial growth. They include doxycycline, tetracycline, and minocycline. They can be effective against S. pneumoniae and M. catarrhalis, but bacteria that are resistant to penicillin are also often resistant to doxycycline. Tetracyclines have unique side effects among antibiotics, including skin reactions to sunlight, possible burning in the throat, and tooth discoloration.

Ketolides

Telithromycin (Ketek) is the first antibiotic in the ketolide class. It is showing great promise in treating many of the otherwise antibiotic-resistant bacterial strains and has now been approved for treating community acquired pneumonia (CAP), chronic obstructive lung disease, and acute sinusitis.

Nebulized Therapy

New research by scientists at Stanford University suggests that delivering medications directly to the sinus passages (instead of the bloodstream, like a pill might) significantly increases the amount of time chronic sinusitis patients remain infection free. The treatment, called nebulized antibiotic therapy, requires that patients inhale antibiotics in mist form to topically treat their sinusitis. The study, published in the journal of Otolaryngology - Head and Neck Surgery showed that nebulization therapy increased the infection free period for some patients by almost 300% when compared to other treatments. The results are consistent with an earlier study published in 2002.

Emergency Treatment

Patients who show signs that infection has spread beyond the nasal sinuses into the bone, brain, or other parts of the skull require emergency care. High dose antibiotics are administered intravenously, and emergency surgery is almost always necessary in such cases.

Severe Fungal Sinusitis. Sinusitis caused by severe fungal infections is a medical emergency. Treatment is aggressive surgery, and high-dose antifungal chemotherapy with a drug such as amphotericin B can be life saving. The use of oxygen administered at high pressure (hyperbaric oxygen) is showing promise as additional therapy for potentially deadly fungal infections.

adam.com

©2014 About.com. All rights reserved.